DRUG HYPERSENSITIVITY ERUPTIONS
A drug hypersensitivity reaction is an adverse, allergic response to an ingested or parenterally administered drug characterized by a cutaneous eruption.
There are several different immune mechanisms thought to play a role:
Type I: IgE-dependent drug reactions characterized by urticaria, angioedema, and anaphylaxis.
Type II: Cytotoxic drug-induced reactions characterized by petechiae from drug-induced thrombocytopenia.
Type III: Immune complex-mediated drug reactions characterized by vasculitis, serum sickness, urticaria.
Type IV: Delayed-type, cell-mediated drug reactions characterized by exanthematous, fixed drug eruptions (FDEs), Stevens–Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN).
EXANTHEMATOUS DRUG REACTION
An exanthematous drug reaction is an adverse, allergic response to an ingested or parenterally administered drug characterized by a morbilliform cutaneous eruption that mimics a viral exanthem.
In the appropriate clinical setting, an exanthematous drug reaction, a viral exanthem, and acute graft-versus-host disease (GVHD) are all clinically and histologically indistinguishable.
SYNONYMS Morbilliform drug eruption, maculopapular drug eruption, drug rash.
AGE Children < adolescents < adults.
INCIDENCE 1% of population on a systemic medication.
ETIOLOGY Numerous drugs have been associated with the development of exanthematous drug eruptions—see Table 15-1 for a partial list. Antibiotics are the most frequent class of medications associated with exanthematous drug eruptions.
TABLE 15-1Drugs Associated with Exanthematous Drug Eruptions |Favorite Table|Download (.pdf) TABLE 15-1 Drugs Associated with Exanthematous Drug Eruptions
Drugs with High Probability of Reaction
Penicillins, amoxicillin, ampicillin
|Drugs with Medium Probability of Reaction || |
Sulfonamides (bacteriostatic, antidiabetic, diuretic)
|Drugs with Low Probability of Reaction || |
Opioids (morphine, codeine)
Exanthematous drug hypersensitivity reactions are likely type IV, cell-mediated immune responses. Viral infections may increase the incidence (e.g., aminopenicillins cause a morbilliform rash in nearly 100% of patients concurrently infected with EBV).
The exanthematous rash typically appears 7 to 14 days (peak incidence ninth day) after drug administration; however, skin lesions can appear anytime between day 1 and 21 after drug exposure. The rash starts on the trunk and typically spreads to the face and extremities. It can be quite pruritic and distressing. Fever and malaise are variably present.
TYPE OF LESION Macules, papules, plaques (Fig. 15-1A).
Drug hypersensitivity reaction
A: Morbilliform rash on the trunk occurring 1 week after the administration of a systemic antibiotic.
SIZE Individual lesions 1 mm ...